EXtreme exhaustion after back radiaiton for mets (stage 4 lung adenocarcinoma)

Portal Forums Radiation Oncology General Radiation Oncology EXtreme exhaustion after back radiaiton for mets (stage 4 lung adenocarcinoma)

This topic contains 2 replies, has 3 voices, and was last updated by Dr West Dr West 2 years, 12 months ago.

Viewing 3 posts - 1 through 3 (of 3 total)
Author Posts   
Author Posts
November 27, 2014 at 4:49 am  #1267333    

wnderwo

Since 11 days radiation my dad sleeps all day..very exhausted. It has been a month and he hasn’t recovered. He is unable to walk unassisted. He has stage 4 lung adenocarcinoma with mets to brain and back. He also has barretts esophagus..no peristalsis so he cannot swallow foods unless they are very soft or ground up. Initially he vomited constantly..now the vomiting is better with merinol and megase tho doc had some concerns with megase due to his advanced age (79) and diabetes. He had had targeted radiation to the brain (laser) and needs to start chemo again but he has not recovered. He literally sleeps all day. HE takes vit B in an absorbable form on his tongue. I was wondering if I should switch him to a menthyl B12 if there is an absorbable form? I am just seeking any suggestions. Thank you,

November 27, 2014 at 7:09 am  #1267334    
JimC Forum Moderator
JimC Forum Moderator

Hi wnderwo,

I’m sorry to hear of your dad’s recent symptoms. Unfortunately, radiation can produce extreme fatigue in some patients, especially those who are older. The duration of the worst part of that fatigue can vary greatly for patient to patient.

If his inability to walk without assistance is due to weakness in his legs rather than general fatigue, you may wish to discuss this with his doctors, especially if he has any other new symptoms such as headache.

Whether the methyl form of B12 is appropriate for your dad, and in what dosage, is a question for his doctor, who will take into account his other medications and medical history in making a recommendation.

I hope your dad bounces back soon.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

November 27, 2014 at 11:52 am  #1267338    
Dr West
Dr West

I don’t think that a different form of B12 will have any meaningful effect, I’m sorry to say.

As Jim noted, it is certainly possible that radiation would cause significant fatigue, and this may last for weeks and even beyond a month. However, the further out you go, the more concerned I’d be that this fatigue may be more related to the progression of the underlying cancer than the prior treatment. And given how debilitated he is, it sounds as if further chemotherapy wouldn’t really be feasible unless or until he’s doing better — when you’re as weak as he is, further treatment is liable to cause more harm than good.

Good luck.

-Dr. West

Viewing 3 posts - 1 through 3 (of 3 total)

You must be logged in to reply to this topic.